Thunderstorm Wind, Jackson
- When
- July 6, 12:40 PM MST
- Where
- Jackson County, 9.51 mi ENE of Belvidere
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.898, -101.104
A thunderstorm produced a 60 mph wind gust along Interstate-90 northeast of Belvidere. Two to four inches of rain produced flash flooding in southwestern Jackson County and the town of Kadoka.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced a 60 mph wind gust along Interstate-90 northeast of Belvidere. Two to four inches of rain produced flash flooding in southwestern Jackson County and the town of Kadoka.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 6, 8:40 AM MST, 4 hours earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 940 AM MDT WED JUL 6 2011 .DISCUSSION...WATER VAPOR IMAGERY SHOWS AN ACTIVE SHORT WAVE MOVING THROUGH NORTHWESTERN SOUTH DAKOTA AND NORTHEAST WYOMING THIS MORNING. LOCALIZED HEAVY RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR WERE REPORTED IN SOUTHEAST PERKINS COUNTY EARLIER THIS MORNING...BUT A REPEAT OF THAT MAGNITUDE OF RAIN SEEMS UNLIKELY AT THE MOMENT GIVE THE APPARENT INCREASE IN STORM PROPAGATION SPEED. HAVE DECIDED TO NOT ISSUE A FLASH FLOOD WATCH AT THIS TIME. AS MENTIONED IN PREVIOUS DISCUSSIONS THE AIRMASS MOISTURE CONTENT IS VERY HIGH AND MID LEVEL INSTABILITY WILL CONTINUE TO SUPPORT SIGNIFICANT CONVECTION FOR THE REMAINDER OF THE DAY...ESPECIALLY ALONG THE OLD FRONTAL BOUNDARY DRAPED ACROSS THE FORECAST AREA FROM SOUTHEAST MONTANA INTO CENTRAL SOUTH DAKOTA. WILL CONSIDER THE NEED FOR A FLASH FLOOD WATCH IN THE WEST CENTRAL AND SOUTH CENTRAL COUNTIES LATER TODAY AS THE CONVECTION DEVELOPS ALONG THE OLD BOUNDARY IN THAT AREA. SEVERE STORMS ARE ALSO POSSIBLE LATER TODAY AS THE ACTIVITY MOVES INTO THE ABOVE MENTIONED AREA WHICH WILL PROVIDE A LITTLE MORE FAVORABLE LOW LEVEL SHEAR. PREVIOUS DISCUSSION...LATEST WATER VAPOR IMAGERY SHOWS SHORTWAVE PUSHING TOWARD THE AREA FROM MONTANA WITH A PLUME OF MONSOONAL MOISTURE FLOWING ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA. 08Z SURFACE ANALYSIS ALSO INDICATES THE MOISTURE WITH DEWPOINTS IN THE LOWER TO MID 60S. LATEST RADAR SCAN HAS CONVECTION OVER SOUTHEASTERN MONTANA MOVING ACROSS THE MT/WY BORDER TOWARD NORTHWESTERN SOUTH DAKOTA. ALSO OF NOTE IS A PRETTY GOOD LOW LEVEL JET HAS SET UP OVER WESTERN SOUTH DAKOTA WITH A 700 MB THETA E RIDGE EXTENDING INTO WESTERN NORTH DAKOTA. MODELS ARE IN FAIRLY GOOD AGREEMENT SHOWING UPPER RIDGE OVER THE AREA THROUGH THE SHORT TERM WITH MULTIPLE WAVES EMBEDDED IN THE FLOW. HOWEVER...MODELS DO TEND TO DIFFER IN THE TIMING OF THESE WAVES WHICH IS TYPICALLY FOR THIS TIME OF YEAR. OVERALL TRIED TO BASE THE FORECAST ON THE CURRENT ANALYSIS FOR THE TIMING OF THE WAVE TODAY AND USED MORE OF A BLENDED APPROACH THROUGH THE REST OF THE SHORT TERM. MAIN CONCERN FOR TODAY/TONIGHT ARE THUNDERSTORMS AND THE MAIN THREAT FROM THESE STORMS. LATEST PRECIPITABLE WATER VALUES ARE AROUND 150 PERCENT OF AVERAGE. THIS COMBINED WITH STORM MOTION OF 15 KTS INDICATES LOCALLY HEAVY RAINFALL FROM STORMS WILL BE A CONCERN AS WELL AS LOCALIZED FLASH FLOODING. FLASH FLOOD GUIDANCE VALUES ARE 2.5 TO 3.5 INCHES ACROSS MOST OF FORECAST AREA AND THE VEGETATION COVERAGE IS FAIRLY DENSE THANKS TO THE ADEQUATE MOISTURE WE HAVE RECEIVED THUS FAR THIS SUMMER. THEREFORE BASED ON THESE FACTORS HAVE DECIDED AGAINST ANY HYDROLOGIC HIGHLIGHTS FOR TODAY AND TONIGHT. AS FOR OTHER THREATS...INSTABILITY IS FAIRLY HIGH TODAY BUT UPPER FLOW IS FAIRLY WEAK. HOWEVER SOUTHEASTERLY SURFACE WINDS COMBINED WITH NORTHWESTERLY MID LEVEL WINDS WILL CREATE A VEERING PROFILE WHICH WILL BE CONDUCIVE TO SOME STRONGER STORMS. THEREFORE THINK THERE WILL BE SOME STORMS WITH WIND AND HAIL THREATS TODAY AND TONIGHT. FOR THURSDAY...THE THREAT OF STORMS CONTINUES WITH MOST MODELS AGREEING ON THE TIMING TO BE MORE DURING THE AFTERNOON AND EVENING HOURS. THIS WAVE LOOKS TO BE STRONGER THAN THE ONE TODAY...SO WILL HAVE TO MONITOR CONDITIONS FOR FUTURE POSSIBLE HIGHLIGHTS/FLOODING AND SEVERE/ ESPECIALLY SINCE THE 0-6KM SHEAR IS 40 TO 45 KTS AND A GOOD UPPER LEVEL JET OF 50 TO 60 KTS DEVELOPS JUST TO THE NORTH. ON FRIDAY...NOT MUCH OF ANY CHANGE IN THE FORECAST WITH THE MAIN CONCERN BEING TIMING AND STRENGTH OF SHORTWAVES. REGARDLESS EXPECT SCATTERED STORMS ACROSS THE FORECAST AREA. EXTENDED...WEATHER PATTERN REMAINS UNSETTLED AS MULTIPLE SHORT WAVES SLIDE THROUGH LOW AMPLITUDE RIDGE OVER THE REGION...BRINGING A CONTINUED CHANCE OF PRECIP THE MIDDLE OF NEXT WEEK. TEMPERATURES WILL REMAIN NEAR AVERAGE. && .AVIATION...AREAS OF IFR/MVFR CIGS WILL REMAIN OVER WRN SD/NERN WY THROUGH EARLY MORNING BEFORE DISSIPATING. SCT TSRA ARE EXPECTED TODAY AND TONIGHT...BRINGING LCL IFR VIS IN HEAVIER PRECIP. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && CARPENTER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 535 AM MDT WED JUL 6 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061135- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 535 AM MDT (635 AM CDT) WED JUL 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS THAT COULD PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. SOME OF THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FOR THE REST OF THIS WEEK INTO EARLY NEXT WEEK. THERE IS A SLIGHT RISK OF SEVERE STORMS EACH DAY THROUGH SATURDAY...WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. THE CURRENT WEATHER PATTERN ALSO FAVORS THE POSSIBILITY FOR LOCALLY HEAVY RAINFALL AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1153 AM MDT WED JUL 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HEAVY RAIN 1 S HERMOSA 43.83N 103.19W
07/06/2011 M1.80 INCH CUSTER SD TRAINED SPOTTER
1145 AM HEAVY RAIN 1 SW HERMOSA 43.83N 103.21W
07/06/2011 M0.66 INCH CUSTER SD TRAINED SPOTTER
&&
MERICKSOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1203 PM MDT WED JUL 6 2011 SDZ031-032-042-043-073-061900- HAAKON SD-JACKSON SD-PENNINGTON CO PLAINS SD-SHANNON SD-SOUTHERN MEADE CO PLAINS SD- 1203 PM MDT WED JUL 6 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PENNINGTON...EASTERN MEADE...HAAKON...NORTHWESTERN JACKSON AND EXTREME NORTHEASTERN SHANNON COUNTIES UNTIL 100 PM MDT... AT NOON MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF HOWES TO GRINDSTONE TO 8 MILES SOUTH OF SCENIC...AND MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... PHILIP... KADOKA... PINNACLES RANGER STATION... COTTONWOOD... MINUTEMAN MISSILE SITE... BILLSBURG... CACTUS FLAT... MILESVILLE... CEDAR PASS... INTERIOR... OTTUMWA... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 112 AND 152... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BUNKERS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1208 PM MDT WED JUL 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FLASH FLOOD 14 E ZEONA 45.19N 102.63W
07/06/2011 PERKINS SD DEPT OF HIGHWAYS
HIGHWAY WORKERS REPORTED WATER HAD BEEN OVER THE ROAD
WHERE BRUSHY CREEK CROSSES THE MOREAU RIVER ROAD...ABOUT
5 MILES WEST-NORTHEST OF BIXBY. THE WORKERS HAD TO FLAG
THE ROAD BECAUSE OF GRAVEL AND DEBRIS. WATER HAD RECEDED
BY 1100 AM MDT...TIME ESTIMATED.
&&
BUNKERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1252 PM MDT WED JUL 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 AM TSTM WND GST 3 E PHILIP 44.05N 101.60W
07/06/2011 M46 MPH HAAKON SD OFFICIAL NWS OBS
PHILIP ASOS.
&&
BUNKERSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1255 PM MDT WED JUL 6 2011 SDZ032-043-046-061945- HAAKON SD-JACKSON SD-MELLETTE SD- 1255 PM MDT WED JUL 6 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MELLETTE... SOUTHEASTERN HAAKON AND NORTHEASTERN JACKSON COUNTIES UNTIL 145 PM MDT/245 PM CDT/... AT 1252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF OTTUMWA TO KADOKA...AND MOVING SOUTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN OF 1 TO 2 INCHES PER HOUR. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... KADOKA... OTTUMWA... BELVIDERE... MIDLAND... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 142 AND 174... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BUNKERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 114 PM MDT WED JUL 6 2011 SDZ042-044-062000- BENNETT SD-SHANNON SD- 114 PM MDT WED JUL 6 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENNETT AND SOUTHEASTERN SHANNON COUNTIES UNTIL 200 PM MDT... AT 112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF ALLEN...OR 18 MILES WEST OF MARTIN...MOVING EAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BATESLAND... ALLEN... SWETT... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BUNKERS
The Rapid City radar (KUDX), 140 km away, was scanning. The volume nearest the first event began at 19:40 UTC.
2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Water flowed over stock dams and small streams flooded south of Potato Creek.
Streets, yards, parks, and a few homes in Kadoka flooded after more than three inches of rain fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310066, 329041, 334465.